Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Side-Effects -Time for Change and New Decisions.
Dec 30, 2003

Thank you for your invaluable service and expertise. I am a 45-year-old male, who has been HIV positive since 1996. I have religiously taken my meds and do my best to eat right and exercise. I was initially taking AZT, 3TC, and Crixivan. I dumped the Crixivan after about a year or two. It made me feel "Blah." I switched to and I am still on Combovir and Sustiva. All my meds have performed like they should against my virus. My CD4s are around 1200 at 48 and my viral load is undetectable. Its been this way for four years or more and i am very happy with these results. However, I now see my meds are performing against my body. I have had raised lipid levels. I and am taking Gemfibrozil to help. I have classic lipodystrophy in my arms, legs, expanded abdomen and facial wasting. You have read enough on your website to know what my own concerns about facial wasting are. It is getting hard to look in the mirror let alone look eye to eye with someone. The wasting is more pronounced on my cheeks and especially under my eyes. Needless to say I am at a cross road to consider medicine changes. My best guess is that the AZT in my Combovir might be a culprit considering the impact on bone marrow, mitochondria, etc. Ideally I would want something to stop the progression of facial wasting, or allow it to reverse over time. I would also want something to keep my blood lipids low and still maintain my virus in check. Id even pass up the Sustiva to get rid of the brain fog it produces, but would still want something to penetrate the brain to help avoid HIV related dementia in the future. It probablt sounds like I want it all! My doctor recommended a few options and at my own leisure he asked me to get back to him. He recommended: Get off meds all together. He thinks with my high CD4s, I could remain off for an extended period of time. It is an attractive suggestion, however, I am married and my wife and I are comfortable with as little virus in my body as possible. He also recommended three different mixes, all which contain AZT. 1. Trizivir and Tenofovir, 2. Combovir and Nevirapine, and 3. Combovir and Atazanavir. Before i speak to my doctor again, Id like to respectfully request medicine options that you might suggest based on my desires. If there isnt any options that would address all my desires, and I had to select on most troubling concern, it would be, and I am sure you guessed it, the facial wasting. Thank you in advance for a response. Happy Holidays to you and yours.

Ralph

Response from Dr. Moyle

Dear Ralph, it sounds like you are actually in a good situation for trying to deal with this issue. You haven't failed any regimen so you have plenty of switch options. I agree that AZT is the likely biggest culprit. My choice in this circumstance is to change AZT to tenofovir as this my benefit your lipids initially and your peripheral fat mass in the longer term (definitive data is still awaited on this but its 'likely' to be true). This switch would also give you the option of all once daily therapy. I would then review your lipids after 3 months and consider a break from the gemfibrozil to see where your lipids are. There are several Spanish studies that support this approach that were reported at a recent European meeting. Noticing recovery in fat mass should take more than a year but you should notice a lack of progression almost immediately. Facial wasting is the slowest to recover so in the meantime you may wish to consider some 'facial filler' like NewFill, to improve you appearance while you wait for real recovery. I hope this helps Regards Graeme Moyle


Previous
Looking for an educated guess
Next
sores or bumps on head and nostrils

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement